Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, March 8, 2012

March 8, 2012 · NWS OUN · 8 events in 7 counties and zones

Widespread showers and thunderstorms developed near and behind a strong cold front, and a couple of storms briefly became severe with strong winds or marginally severe hail. More importantly, several areas received near or more than one inch of rainfall, which continued to help in the lessening of the drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread showers and thunderstorms developed near and behind a strong cold front, and a couple of storms briefly became severe with strong winds or marginally severe hail. More importantly, several areas received near or more than one inch of rainfall, which continued to help in the lessening of the drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 8, 4:22 AM CST, 31 minutes earlier.

Area forecast discussion, Mar 8, 4:22 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
422 AM CST THU MAR 8 2012

.DISCUSSION...
THE COLD FRONT CURRENTLY EXTENDS FROM NEAR SEMINOLE...TO
LAWTON...TO NEAR VERNON...AND ON SOUTHWEST INTO WEST TEXAS. THERE
IS A SHARP TEMPERATURE GRADIENT BEHIND THE FRONT...ALONG WITH
STRONGER WINDS. WE EXPECT WINDS TO NUDGE UP AGAINST WIND ADVISORY
LEVELS OVER WESTERN OKLAHOMA THIS MORNING...BUT SHOULD SUBSIDE
SOMEWHAT TOWARD NOON. WIDESPREAD RAIN...PLUS A FEW
THUNDERSTORMS...WILL CONTINUE ACROSS MOST OF OUR FORECAST AREA
TODAY.

THE UPPER-LEVEL LOW THAT IS ASSOCIATED WITH THIS STORM SYSTEM IS
FORECAST TO CUT OFF FROM THE MAIN FLOW...AND REMAIN OVER THE
SOUTHWESTERN U.S. UNTIL THIS WEEKEND. THIS WILL MAINTAIN A MOIST
FLOW ACROSS THE SOUTHERN PLAINS...KEEPING THE RAIN CHANCES GOING
UNTIL AT LEAST SUNDAY...WHEN THE SYSTEM IS FINALLY FORECAST TO
MOVE OUT TO THE EAST. ANOTHER SYSTEM MAY BRING SOME RAIN NEXT
WEEK...BUT A LACK OF MODEL CONSISTENCY LEAVES NEXT WEEK AS A VERY
LOW CONFIDENCE FORECAST...AND NO SIGNIFICANT RAIN CHANCES ARE
INCLUDED AT THIS POINT.

SOME OF THE PRECIPITATION MAY FALL AS SNOW OR SLEET IN PARTS OF
FAR WESTERN OKLAHOMA TONIGHT AND TOMORROW NIGHT. ALTHOUGH
SOME LIGHT ACCUMULATION IS NOT OUT OF THE QUESTION...IT IS
CURRENTLY TOO UNLIKELY TO MENTION IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  42  36  53  39 /  80  50  40  60
HOBART OK         41  32  48  35 /  80  40  50  40
WICHITA FALLS TX  50  37  46  37 /  80  50  50  60
GAGE OK           44  31  53  28 /  50  30  30  20
PONCA CITY OK     44  34  59  36 /  50  20  10  40
DURANT OK         66  39  55  43 / 100  70  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/23
Hazardous weather outlook, Mar 7, 9:11 PM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CST WED MAR 7 2012

OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
911 PM CST WED MAR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL REMAIN THROUGH EARLY THURSDAY MORNING.
ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...A FEW STRONG THUNDERSTORMS
MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION OVERNIGHT
REACHING PORTIONS OF SOUTHWESTERN AND CENTRAL OKLAHOMA BY AROUND
SUNRISE THURSDAY. THUNDERSTORMS ARE EXPECTED TO BE MOST WIDESPREAD
NEAR AND NORTH OF THE COLD FRONT. ORGANIZED SEVERE STORMS ARE NOT
EXPECTED. HOWEVER... SOME STORMS MAY BECOME STRONG ENOUGH TO PRODUCE
SMALL HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND BEHIND
A COLD FRONT THURSDAY...AS IT MOVES ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS.  SEVERE STORMS WILL BE POSSIBLE...MAINLY IN
SOUTHEAST OKLAHOMA...AS THE FRONT MOVES INTO AN INCREASINGLY
UNSTABLE AIRMASS.  THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO
THE WEEKEND... HOWEVER THE THREAT OF SEVERE WEATHER IS EXPECTED TO
REMAIN LOW BEYOND THURSDAY.

OTHER HAZARDOUS WEATHER...
SOME SNOW MAY FALL ACROSS FAR NORTHWEST OKLAHOMA THURSDAY NIGHT
INTO FRIDAY MORNING.  ANY ACCUMULATION OF SNOW...WILL LIKELY BE
CONFINED TO GRASSY SURFACES...CARS...AND PERHAPS BRIDGES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

In the hours before

Special weather statement, Mar 7, 11:16 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1116 PM CST WED MAR 7 2012

OKZ006-007-012-080600-
GARFIELD OK-GRANT OK-ALFALFA OK-
1116 PM CST WED MAR 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN ALFALFA...GARFIELD
AND GRANT COUNTIES.

AT 1116 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES WEST OF MANCHESTER TO 4 MILES WEST OF CARRIER...MOVING EAST AT
50 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

LAT...LON 3651 9747 3637 9809 3646 9810 3646 9812
      3700 9826 3700 9748
Special weather statement, Mar 8, 12:18 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1218 AM CST THU MAR 8 2012

OKZ008-080645-
KAY OK-
1218 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

AT 1218 AM CST...STRONG THUNDERSTORMS WERE LOCATED FROM 4 MILES EAST
OF BLACKWELL TO 8 MILES SOUTHWEST OF PONCA CITY...MOVING EAST AT 45
MPH. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
OF 40 TO 50 MPH.

LAT...LON 3699 9674 3679 9674 3678 9676 3678 9678
      3674 9683 3675 9688 3668 9693 3669 9704
      3668 9706 3661 9705 3660 9728 3694 9729
      3701 9685
Special weather statement, Mar 8, 4:09 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
409 AM CST THU MAR 8 2012

OKZ035-036-081030-
JACKSON OK-KIOWA OK-
409 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON AND KIOWA COUNTIES.

AT 409 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
ELMER...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3481 9928 3482 9925 3484 9926 3485 9925
      3471 9904 3443 9934 3444 9936 3446 9936
      3444 9940 3452 9952
Special weather statement, Mar 8, 4:17 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 AM CST THU MAR 8 2012

OKZ033-034-036-081045-
GREER OK-HARMON OK-JACKSON OK-
417 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...HARMON AND JACKSON
COUNTIES.

AT 417 AM CST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
GOULD...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...

LAT...LON 3489 9964 3480 9941 3446 9972 3457 9989
Special weather statement, Mar 8, 4:51 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
451 AM CST THU MAR 8 2012

OKZ037-081115-
TILLMAN OK-
451 AM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN COUNTY.

AT 451 AM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF DAVIDSON...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3450 9895 3432 9865 3421 9898 3422 9900
      3420 9901 3420 9903 3427 9914

The radar

The Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 10:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
March 8, 4:53 AM CST
Where
Jackson County, (Lts)altus Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

Thunderstorm Wind, Kiowa

When
March 8, 5:00 AM CST
Where
Kiowa County, Hobart
Measured
56 kt (64 mph) estimated gust
Property damage
$700
Reported by
Amateur Radio
Coordinates
35.030, -99.100

A 10x10 foot covered steel dog pen anchored into the ground was flipped by a severe wind gust. The pen was anchored at six points with re-bar.

Thunderstorm Wind, Washita

When
March 8, 7:39 AM CST
Where
Washita County, 1.4 mi WNW of Burns Flat
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.368, -99.203

Hail, Garvin

When
March 8, 8:20 AM CST
Where
Garvin County, Foster
Measured
0.88 in hail
Reported by
Public
Coordinates
34.620, -97.490

High Wind, Comanche

When
March 8, 9:15 AM CST
Where
Comanche forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was measured 3 miles west of Medicine Park.

High Wind, Comanche

When
March 8, 9:40 AM CST
Where
Comanche forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust was measured 3 miles west of Medicine Park.

Hail, Bryan

When
March 8, 2:20 PM CST
Where
Bryan County, 9 mi N of Durant Eaker Arpt
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.060, -96.400

The hail report was relayed by KTEN-TV.

Hail, Atoka

When
March 8, 2:30 PM CST
Where
Atoka County, 1 mi SE of Caney
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -96.198

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360059, 360060, 360061, 360064, 360065, 360066, 360063, 360062.